Complete sets of invariants for dynamical systems that admit a separation of variables

E. G. Kalnins, J. M. Kress, W. Miller, G. S. Pogosyan

Research output: Contribution to journalArticlepeer-review

17 Scopus citations

Abstract

Consider a classical Hamiltonian H in n dimensions consisting of a kinetic energy term plus a potential. If the associated Hamilton-Jacobi equation admits an orthogonal separation of variables, then it is possible to generate algorithmically a canonical basis Q, P where P1 = H, P2,..., Pn are the other second-order constants of the motion associated with the separable coordinates, and {Qi, Qj} = {Pi, Pj} = 0, {Qi, Pj} = δij. The 2n-1 functions Q2,..., Qn, P1,..., Pn form a basis for the invariants. We show how to determine for exactly which spaces and potentials the invariant Qj is a polynomial in the original momenta. We shed light on the general question of exactly when the Hamiltonian admits a constant of the motion that is polynomial in the momenta. For n = 2 we go further and consider all cases where the Hamilton-Jacobi equation admits a second-order constant of the motion, not necessarily associated with orthogonal separable coordinates, or even separable coordinates at all. In each of these cases we construct an additional constant of the motion.

Original languageEnglish (US)
Pages (from-to)3592-3609
Number of pages18
JournalJournal of Mathematical Physics
Volume43
Issue number7
DOIs
StatePublished - Jul 1 2002

Fingerprint Dive into the research topics of 'Complete sets of invariants for dynamical systems that admit a separation of variables'. Together they form a unique fingerprint.

Cite this